Colorado, 2021Dust Storm in Colorado, April 6, 2021
April 6, 2021 · NWS GLD · 1 event in 1 county or zone
Blowing dust moved in behind a cold front during the evening. The dust was thick enough to prompt the closing of Hwy 287/40 from Limon to Kit Carson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blowing dust moved in behind a cold front during the evening. The dust was thick enough to prompt the closing of Hwy 287/40 from Limon to Kit Carson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 4:03 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 6, 4:03 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Tue Apr 6 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 1230 PM MDT Tue Apr 6 2021
WV imagery indicates a strong closed upper low shifting slowly east
out of northeast Utah into northern Colorado. Near the surface, a cold
front is pushing southeast across southeast Colorado and west central
Kansas.
The closed upper level low will kick east across the high plains
of eastern Colorado into western Kansas tonight, setting up the
potential for showers and possibly a few thunderstorms this evening
into the overnight period. A strong cold front attendant to the
approaching upper low is projected to push out of northwest Kansas
by this evening. Prevailing southerlies will draw modest moisture
into the area ahead of the front pushing surface dewpoints up into
the lower 50s(F). The bulk of increasing instability will reside
across extreme eastern portions of northwest Kansas and east.
Thunderstorm development will be possible late this afternoon
through early evening as H5 vort maxima begin to eject out of the
approaching trough axis in conjunction with a weakening cap,
generally east of a line from McCook to Hill City where current
satellite imagery indicates developing cumulus. The initial
marginal risk for severe weather has been pulled eastward just
bordering the eastern fringe of the CWA. Showers, and potentially
a few isolated thunderstorms, will be possible later this evening
in eastern Colorado into northwest/west central Kansas as short
range models indicate H7 frontogenetic banding developing in wake
of the frontal boundary and spreading east-southeast across the
area. Rain mixed with snow will be possible during the later
overnight hours as colder air begins to filter southward through
the high plains. Minimal snow accumulations are expected.
As for temperatures, look for lows generally down into the 30s(F)
tonight as colder air surges southward through the Western High
Plains in wake of the recent cold frontal passage. With a much
cooler air mass settling in, highs are only expected to reach the
50(F) Wednesday afternoon. Lingering cloud cover could hinder
climbing temperatures the most toward north central Kansas.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 130 PM MDT Tue Apr 6 2021
Quieter conditions are expected through the end of the week despite
another upper level trough of low pressure sliding east-southeast
through the Pacific Northwest Thursday, and on into the Northern
High Plains Friday sending a cold front through the Tri-State area
by Friday afternoon. With a lack of moisture/instability present,
a relatively dry frontal passage is likely. However, gusty
north/northwest winds combined lower relative humidities may lead
to an increased fire weather risk. Medium range models show weak
ridging aloft transitioning across the region Saturday with yet
another upper level trough dipping southeast through the Northern
Rockies into the Western High Plains Sunday, pushing yet another
cold front through the area. Although precip chances will be limited
again, gustier north winds will likely lead to a heightened fire
weather risk as an already drier air mass is reinforced.
Decreasing clouds and a projected westerly downslope flow will allow
temperatures to rebound Thursday with afternoon highs pushing the
lower/mid 70s(F). Cooler air spreading into area behind the first
aforementioned cold front is expected to drop highs generally back
down into the 50s(F) to possibly the lower 60s(F) Friday with high
temperatures once again rebounding to above normal levels Saturday
ahead of the next approaching cold front.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 503 PM MDT Tue Apr 6 2021
With a low pressure system moving slowly east out of eastern
Colorado, both terminals will see a shift from VFR skies to MVFR
conditions by 02z-03z Wednesday. Ceilings will drop to around
BKN015-025, going back to VFR by 18z-20z Wednesday. Light precip
is possible late and may fall as a rain/snow mix. No reduction in
visibility at this time. Winds, north-northwesterly 20-30kts with
gusts to 40kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ027-028-041-042.
CO...High Wind Warning until 9 PM MDT this evening for COZ092.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...99
AVIATION...JNHazardous weather outlook, Apr 6, 5:10 PM MST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
610 PM MDT Tue Apr 6 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
610 PM MDT Tue Apr 6 2021 /710 PM CDT Tue Apr 6 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A low pressure system will pass through the Tri-State area this
evening. Showers and isolated thunderstorms are expected for the
Tri-State area.
A High Wind Warning is in effect for Logan, Wallace, Wichita and
Greeley counties in Kansas, and Cheyenne county in northeast Colorado
for this evening. There is the potential for wind gusts up to 60 mph
in these areas. Blowing dust associated with these strong winds are
possible for these areas which may reduce visibilities.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Windy conditions for the Tri-State area are expected to continue on
Wednesday as the low pressure system departs the area. Wind gusts up
to 50 to 60 mph are possible during the day which may bring blowing
dust concerns by the afternoon hours.
Near-critical to critical fire weather conditions may return with
the dry and breezy conditions expected on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 6, 5:02 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
04/06/2021 M51 MPH KIT CARSON CO ASOS
&&
JNLocal storm report, Apr 6, 5:41 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 1 W KIT CARSON 38.76N 102.81W
04/06/2021 M50 MPH CHEYENNE CO MESONET
UP729.
&&
JNLocal storm report, Apr 6, 5:45 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
04/06/2021 M52 MPH SHERMAN KS ASOS
&&
JNLocal storm report, Apr 6, 6:09 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM NON-TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
04/06/2021 M53 MPH SHERMAN KS ASOS
&&
JNLocal storm report, Apr 6, 6:11 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM NON-TSTM WND GST 1 ENE AROYA 38.86N 103.11W
04/06/2021 M56 MPH CHEYENNE CO MESONET
AROYA UPR UP685.
&&
JNLocal storm report, Apr 6, 6:19 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
04/06/2021 M54 MPH SHERMAN KS ASOS
&&
JNDust Storm, Cheyenne County
- When
- April 6, 6:28 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Highway 287/40 was closed from Kit Carson to Limon due to blowing dust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, April 6, 20211 death · $8,000 · 2 events
- Lightning Strike in Iowa, April 6, 2021$40,000 · 1 event
- Hail and High Wind in Kansas, April 6, 20212.5 in hail · 23 events
- High Wind in Minnesota, April 6, 2021$26,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Kansas, April 6, 20211.5 in hail · 13 events
- Winter Storm and Winter Weather in South Dakota, April 6 to 7, 202110 events
- High Surf in Hawaii, April 6 to 8, 20219 events
- High Wind in Colorado, April 6, 202160 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, April 6, 20211.25 in hail · 6 events
- Hail in Wisconsin, April 6, 20211 in hail · 5 events
- Frost and Freeze in Colorado, April 6 to 7, 20215 events
- High Wind in Texas, April 6, 202156 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955714.